The intravenous preparation of N-acetylcysteine (N-ac) that is now FDA approved changes the length of time a patient is required to remain in the hospital for acetaminophen (APAP) toxicity. The approach to this exposure is the same as when we were administering the oral formulation. One obtains serum concentrations 4 -16 hours after the exposure. If the concentration falls above the Rumack-Mathew treatment line on the nomogram, the patient should undergo therapy with N-ac. (Consider treating if the concentration is below the nomogram if the patient is on a cytochrome-inducer (some seizure meds) or is glutathione depleted (cancer, AIDS etc)). The intravenous protocol is 21 hours in length (as opposed to 36-72 hours for the oral preparation). The protocol that the TN Poison Center recommends is attached. This protocol has been used for more than 30 years in Canada and Europe and is very safe. The main chance of reaction is during the loading dose. Loading dose should be administered over an hour to decrease chance of reaction.
Unless a patient has had an allergic reaction to N-ac, there is no reason to administer the oral preparation. One must be extremely careful in infants and small children as the volume required is large. If one concentrates the formulation, the chance of reaction markedly increases. Make sure and call the Poison Center before treating infants or small children with the IV preparation.
Efficacy of treatment is excellent for the first 8 hours after ingestion. There is a stepwise decrement in efficacy for each hour the treatment is delayed between 8 and 16 hours. Treatment of efficacy is uncertain for 16-24 hours post ingestion.
Following a large single ingestion, APAP is metabolized to a toxic metabolite that binds covalently with the hepatocyte membrane and cause hepatonecrosis. The metabolite is bound by glutathione. When the glutathione is depleted, the metabolite binds to the hepatocyte. Simplistically, N-ac acts as a glutathione substitute.
IV N-ac is also administered for APAP-induced hepatic failure (defined by ph<7.30, Cr>3.4, and PT>100sec). This treatment has been shown to decrease morbidity and mortality for APAP-induced hepatic failure, not hepatic failure of other etiologies. In this instance, N-ac acts as a free radical scavenger and improves hepatic blood flow, as opposed to its action as a glutathione substitute when administered for acute APAP exposure.
A difficult question is whether there is a role for IV N-ac when a patient presents with significantly elevated liver enzymes and a slight increase in PT. There is just no data. Most of these patients will do fine. If a patient’s INR increases and they start to become the least bit acidemic, it is reasonable to initiate IV N-ac for the treatment of APAP-induced hepatic failure.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at Donna.Seger@Vanderbilt.edu.
Donna Seger, MD
Tennessee Poison Center